Mississippi, 2019

Flash Flood and Damaging Winds in Mississippi, June 27, 2019

June 27, 2019 · NWS MEG · 12 events in 6 counties and zones

A northwest flow aloft interacted with an unstable airmass to produce a few severe thunderstorms capable of damaging winds and some flash flooding across portions of north Mississippi during the midday hours of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A northwest flow aloft interacted with an unstable airmass to produce a few severe thunderstorms capable of damaging winds and some flash flooding across portions of north Mississippi during the midday hours of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 27, 6:57 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 6:57 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
757 AM CDT Thu Jun 27 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 258 AM CDT Thu Jun 27 2019/

Skies are mostly cloudy across the northern counties early this
morning with area of showers and thunderstorms remaining fixed in
the Missouri Bootheel and portions of northwest Tennessee.
Farther south skies were mostly clear. Temperatures this hour
ranged from the upper 60s to mid 70s. Rainfall amounts in the
past three hours have been upwards of a three quarters of an inch.

For today and tomorrow...models back to showing a small meso upper
low forming near the confluence of the Ohio and Mississippi Rivers
today with a slow drift south through the Memphis metro by
tomorrow afternoon. From this they have also increased rainfall
chances and QPF...similar to what was first seen from the models
48 hours ago. Short term CAMs have the current area in the
Bootheel intensifying and spreading out as it sinks south
throughout the day...likely the reason for SPC's Marginal severe
risk across the southeast counties where CAPE can be maximized
this afternoon. After seeing a few strong storms yesterday across
the north...have added a few strong to severe storms wording across
the entire Midsouth today in the HWO. The 4000+ j/kg CAPE seen
from last night's LZK sounding confirmed the forecasted skew-t's
utilized in last night's forecast. Those same values will be
witnessed today....and could cause a damaging wind threat along
with small hail and localized heavy rainfall..especially if a cold
pool can materialize. Downdraft CAPE is to surpass 1000 j/kg and
the LCL to freezing level depth 12kft over north Mississippi in
the Marginal Risk area. Wet microbursts will be possible.

Models keep the convection going tonight...especially along and
west of the Mississippi River right underneath the descending
mesolow. Rainfall amounts in the next 24 hours could exceed two
inches across the western counties. Temperatures today will top
out in the 85-90F range with lows tonight near 70F. Have cooled
highs tomorrow a degree or two due to cloud cover and the
evaporative cooling from the expected rainfall. The low will
start to drift southwest towards the ARKLAMISS late tomorrow
night lowering rain chances across the northern counties.

Saturday through Midweek...not much change in the forecast this
period. Afternoon showers and thunderstorms will start off
scattered in coverage for the weekend...but as an upper high
builds in from the Gulf Coast to the Great Lakes coverage will be
more isolated by Monday and Tuesday. A slight uptick in rain
chances will arrive Wednesday and Thursday as a weak trough
approaches from the west. High and low temperatures will be close
to seasonal averages with afternoon heat indices climbing to 100F.

JAB

&&

.AVIATION...12Z TAFs

Short term guidance performance has been very poor and looks to be
the case looking forward. An outflow boundary from the Convection
near the Missouri Bootheel should bring North Winds early today
to MKL and MEM, then Southwest flow should return later this
afternoon. Scattered to numerous showers and thunderstorms are
expected this afternoon and may result in brief periods of IFR vis
due to heavy rain...though timing is highly uncertain. Will
amend when storms develop and timing is more certain. Will carry
VCTS for the meantime. Storms should diminish in coverage and
intensity overnight with weak South to Southwest wind.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 27, 2:01 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
301 AM CDT Thu Jun 27 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-281015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
301 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible today and tonight.
Damaging winds and localized heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Local storm report, Jun 27, 7:39 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
839 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HEAVY RAIN       CLARKTON                36.45N  89.97W
06/27/2019  E6.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

            ESTIMATES OF 5 TO 6 INCHES OF RAINFALL NEAR CLARKTON.

&&
Local storm report, Jun 27, 7:45 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
845 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLASH FLOOD      W MALDEN                36.58N  89.98W
06/27/2019                   DUNKLIN            MO   BROADCAST MEDIA

            SOME COUNTY ROADS ALONG WITH HIGHWAY J AROUND THE
            MALDEN AREA ESPECIALLY WEST OF MALDEN SEEING DEEP WATER
            OVER ROADS.

&&
Local storm report, Jun 27, 7:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
858 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       W MALDEN                36.58N  89.98W
06/27/2019  M6.20 INCH       DUNKLIN            MO   BROADCAST MEDIA

            6.2 INCHES MEASURED 9 MILES WEST OF MALDEN.

&&
Special weather statement, Jun 27, 8:06 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
906 AM CDT Thu Jun 27 2019

ARZ036-MSZ001-007-008-TNZ088-271430-
Crittenden AR-Tunica MS-DeSoto MS-Tate MS-Shelby TN-
906 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Southwestern Crittenden County in eastern Arkansas...
Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
North central Tate County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 906 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Horn Lake, moving
southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Crittenden...northeastern Tunica...DeSoto...
north central Tate and southwestern Shelby Counties should monitor
this storm closely.

LAT...LON 3489 9047 3489 9045 3487 9043 3484 9043
      3483 9041 3500 9041 3515 9033 3503 8979
      3469 8984 3482 9046 3486 9048
TIME...MOT...LOC 1406Z 298DEG 34KT 3491 9001
Special weather statement, Jun 27, 8:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
932 AM CDT Thu Jun 27 2019

MSZ001-002-008-TNZ088-089-271515-
Marshall MS-DeSoto MS-Tate MS-Fayette TN-Shelby TN-
932 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Tate County in northwestern Mississippi...
Southwestern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 931 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Olive Branch,
moving southeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Marshall...DeSoto...northern Tate...
southwestern Fayette and southeastern Shelby Counties should monitor
this storm closely.

LAT...LON 3512 9009 3514 9006 3515 9007 3526 9002
      3516 8948 3464 8968 3474 9020 3486 9021
TIME...MOT...LOC 1431Z 298DEG 49KT 3498 8989
Special weather statement, Jun 27, 9:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1010 AM CDT Thu Jun 27 2019

MSZ002-TNZ089-271600-
Marshall MS-Fayette TN-
1010 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Northern Marshall County in northwestern Mississippi...
Southwestern Fayette County in western Tennessee...

At 1010 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Mt Pleasant, or 7
miles southeast of Collierville, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Marshall and southwestern Fayette Counties should
monitor this storm closely.

LAT...LON 3486 8972 3492 8972 3499 8968 3500 8964
      3507 8964 3516 8959 3509 8931 3499 8932
      3499 8935 3484 8935 3474 8936
TIME...MOT...LOC 1510Z 297DEG 20KT 3500 8957

The radar

The Memphis radar (KNQA), 50 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
June 27, 9:30 AM CST to 12:30 PM CST
Where
De Soto County, 0.78 mi W of Walls to 1.14 mi NE of Walls Twinkle Town F
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.950, -90.144

Water over Horn Lake Road and Nail Road east of Highway 61 closed due to high water.

Thunderstorm Wind, Pontotoc

When
June 27, 10:30 AM CST to 10:35 AM CST
Where
Pontotoc County, 1.07 mi SW of Thaxton to 1.13 mi SSW of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.308, -89.183

Large tree in resident's yard.

Thunderstorm Wind, Union

When
June 27, 10:40 AM CST to 10:45 AM CST
Where
Union County, 1.84 mi NW of Ingomar to 1.22 mi N of Ingomar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.441, -89.050

Large tree uprooted and down along County Road 88.

Thunderstorm Wind, Union

When
June 27, 10:45 AM CST to 10:50 AM CST
Where
Union County, 2.14 mi E of Packs to 1.86 mi N of Jug Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.479, -88.832

Large tree uprooted in resident's yard.

Thunderstorm Wind, Union

When
June 27, 10:45 AM CST to 10:50 AM CST
Where
Union County, 1.48 mi NNE of New Harmony to 1.04 mi ESE of Blue Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.418, -88.906

Multiple trees and power lines down in Blue Springs.

Thunderstorm Wind, Tippah

When
June 27, 10:45 AM CST to 10:55 AM CST
Where
Tippah County, 2.69 mi SW of Ripley to 1.3 mi E of Buena Vista
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.698, -88.977

Multiple trees down on roads and cars across Ripley County.

Thunderstorm Wind, Tippah

When
June 27, 10:47 AM CST to 10:57 AM CST
Where
Tippah County, 3.36 mi WSW of Falkner to 3.73 mi ENE of Peoples
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.827, -88.982

Numerous trees and power outages across Tippah County.

Thunderstorm Wind, Lee

When
June 27, 10:55 AM CST to 11:00 AM CST
Where
Lee County, 3.55 mi SE of Saltillo to 5 mi SE of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.337, -88.645

Large tree down on Winchester Drive.

Thunderstorm Wind, Pontotoc

When
June 27, 11:01 AM CST to 11:06 AM CST
Where
Pontotoc County, 1.13 mi WSW of Endville to 1.16 mi SSE of Endville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.311, -88.897

Large tree down on Dozier Hill Road.

Thunderstorm Wind, Lee

When
June 27, 11:01 AM CST to 11:06 AM CST
Where
Lee County, 1.73 mi ENE of Frog Is to 1.76 mi SW of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.377, -88.741

Tree down at First United Methodist Church.

Thunderstorm Wind, Monroe

When
June 27, 12:00 PM CST to 12:05 PM CST
Where
Monroe County, 2.44 mi ENE of Amory to 2.71 mi ENE of Amory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.996, -88.462

A large tree down on Winchester Drive blocking the road.

Thunderstorm Wind, Lee

When
June 27, 12:20 PM CST to 12:25 PM CST
Where
Lee County, 3.71 mi SSE of Saltillo to 2.88 mi W of Eggville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.334, -88.647

Some trees down around property along Lake Piomingo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835702, 835707, 835708, 835715, 835718, 835725, 835727, 835734, 835737, 835740, 835761, 835750.